Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 23, NWS Las Vegas, NV

July 5, 2015Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2015, 5:33 PM PDT for Inyo County, California. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 5:33 PM PDT (00:33 UTC)
Expired
Jul 5, 2015, 7:30 PM PDT
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 109 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:42 PM PDTFLASH FLOOD12 N Five Mile Raws, CAMUD AND WATER WASHED ONTO ROADS NEAR THE COSO JUNCTION REST AREA.
Jul 5, 5:42 PM PDTFLASH FLOOD7 Sse Haiwee, CAMUD AND WATER WASHED ONTO ROADS NEAR THE COSO JUNCTION REST AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WGUS55 KVEF 060033
FFWVEF
CAC027-060230-
/O.NEW.KVEF.FF.W.0023.150706T0033Z-150706T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
533 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...

* UNTIL 730 PM PDT
    
* AT 531 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER HIGHWAY 395 SOUTH OF OLANCHA TO PEARSONVILLE. 
  CALIFORNIA HIGHWAY PATROL HAS REPORTED MUD OVER THE ROADWAY. THE 
  STORM THAT IS PRODUCING FLASH FLOODING IS NEARLY STATIONARY. 

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
  INYO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3616 11806 3616 11786 3586 11778 3585 11801
      3587 11800 3587 11798 3593 11798 3596 11802
      3601 11803 3609 11806 3609 11807 3614 11807

$$

ASG
2 follow-up statements
868 
WGUS75 KVEF 060130
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 PM PDT SUN JUL 5 2015

CAC027-060230-
/O.CON.KVEF.FF.W.0023.000000T0000Z-150706T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
630 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
SOUTHWESTERN INYO COUNTY...

AT 627 PM PDT...DOPPLER RADAR CONTINUED TO INDICATED HEAVY RAIN 
SOUTH OF OLANCHA NEAR HIGHWAY 395 TOWARD PEARSONVILLE. MOST OF THE 
RAIN HAS MOVED EAST OF THE HIGHWAY...BUT RUNOFF MAY STILL AFFECT THE 
HIGHWAY THROUGH 730 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3616 11806 3616 11786 3586 11778 3585 11801
      3587 11800 3587 11798 3593 11798 3596 11802
      3601 11803 3609 11806 3609 11807 3614 11807

$$

ASG
460 
WGUS75 KVEF 060227
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT SUN JUL 5 2015

CAC027-060237-
/O.EXP.KVEF.FF.W.0023.000000T0000Z-150706T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
727 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN INYO COUNTY WILL EXPIRE
AT 730 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3616 11806 3616 11786 3586 11778 3585 11801
      3587 11800 3587 11798 3593 11798 3596 11802
      3601 11803 3609 11806 3609 11807 3614 11807

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:20 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 1:20 PM PDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM PDT SUN JUL 5 2015

.SYNOPSIS....MOIST AND UNSTABLE AIR WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MONDAY
BEFORE DRIER AIR BEGINS TO WORK INTO THE REGION TUESDAY. THIS WILL
START A TREND OF DRYING CONDITIONS THAT WILL LAST THROUGH THE
REMAINDER OF THE WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...UPPER LEVEL DISTURBANCE LIFTING NORTHEAST HELPING TO
GENERATE SOME FAIRLY STRONG AND LONG LIVED STORMS ACROSS THE EASTERN
AND SOUTHERN AREAS OF THE CWA. MOST HAVE BEEN ANCHORED TO THE
TERRAIN AND THEN NEW STORMS FORMING ON THE OUTFLOW BOUNDARIES OF THE
OLDER STORMS. THIS TREND WILL LIKELY CONTINUE THROUGH THE AFTERNOON
BEFORE SHIFTING NORTH BY LATE AFTERNOON AS THE DISTURBANCE LIFTS
NORTH. CONVECTION COULD GO FAIRLY LATE THIS EVENING ACROSS THE
NORTHERN ZONES BEFORE THE DISTURBANCE FINALLY MOVES AWAY. MOISTURE
AND INSTABILITY WILL REMAIN ACROSS THE AREA MONDAY FOR ANOTHER DAY
OF ISOLATED THUNDERSTORMS. DO NOT SEE ANY SPECIFIC TRIGGER FOR
STORMS OTHER THAN HEATING AND TERRAIN. A DRYER SOUTHWEST FLOW IS
EXPECTED TO PUSH THE MOISTURE EAST TUESDAY WITH JUST A FEW ISOLATED
STORMS OVER THE FAR EAST CWA TUESDAY AFTERNOON. WEDNESDAY THROUGH
THE END OF THE WEEK WE WILL SEE DRY CONDITIONS AS THE SOUTHWEST FLOW
REMAINS IN PLACE. TEMPERATURES WILL ALSO REMAIN A FEW DEGREES BELOW
NORMAL THROUGH THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WILL REMAIN IN
THE VICINITY OF MCCARRAN THROUGH THE REMAINDER OF THE AFTERNOON.
VARIOUS OUTFLOW BOUNDARIES LEADING TO VARIABLE WINDS ARE EXPECTED
THROUGH THE REMAINDER OF THE AFTERNOON. GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH SOME OF THE STRONGER STORMS. ANY STORM COULD ALSO LEAD
TO MUCH LOWER CIGS ACROSS THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHRA/TSRA ARE WILL CONTINUE THROUGH THE
AFTERNOON WITH THE MOST LIKELY STORMS OVER CLARK...MOHAVE...LINCOLN
AND SAN BERNARDINO COUNTIES. A FEW STORMS WILL ALSO DEVELOP OVER THE
SIERRA. ANY STORM WILL LEAD TO GUSTY AND ERRATIC WINDS WITH SPEEDS
UP TO 40 MPH. VSBY/CIGS REDUCED TO MVFR OR LOWER ALONG WITH POSSIBLE
MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 5, 2:15 PM PDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT SUN JUL 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      9 NE HUALAPAI PEAK      35.19N 113.81W
07/05/2015                   MOHAVE             AZ   FIRE DEPT/RESCUE

            SIX INCHES OF WATER ACROSS I-40 FRONTAGE
            ROAD AT MILE MARKER 66

&&

CFS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:12 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 5, 6:38 PM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 5, 7:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 5, 8:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:57 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:02 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.